Too Eager to Please? Are Drugs, Supplements, and Devices Approved Too Quickly in the US?

We've all heard about the Vioxx, Celebrex, and Bextra withdrawals; the debate over the safety and efficacy of the US drug and device approval processes has been well-traversed. But what is much...

We’ve all heard about the Vioxx, Celebrex, and Bextra withdrawals; the debate over the safety and efficacy of the US drug and device approval processes has been well-traversed. But what is much less widely known—at least among the public, and likely among healthcare professionals whose practices are not directly affected—are the number of FDA safety alerts and recalls made every year. In 2006 alone, more than 100 safety alerts were issued for drugs, biologics, medical devices, and dietary supplements. The total number of alerts issued so far this year (113) is just six shy of last year’s total; 31 of the 2007 alerts have been for total or partial (specific lots) recalls.

Recalls

Among this year’s recalls are the following:

• Class I (a situation in which there is a reasonable probability that the use of or exposure to a violative product will cause serious adverse health consequences or death) recall of Thoratec Paracorporeal Ventricular Assist System, because some may contain a black collet and nut that can disconnect during use.

• Class I recall of Thoratec TLC-II Portable Ventricular Assist Device Driver, because it may stop due to earlier-than-expected wear-out of the compressor motor.

• Class I recall of Baxter Upgraded COLLEAGUE Triple Channel Volumetric Infusion Pumps with three specific model numbers, because a software irregularity causes the device to alarm, display an error code, and stop an infusion.

• Class I recall of Bayer Ascensia Contour Blood Glucose Monitoring System because the wrong units of measure were reported for Canadian users.

• Class I recall of Abbott Laboratories' Architect Stat Troponin-1 Immunoassay, because “a small number of clinical laboratories reported inconsistent or invalid test results at very low levels of troponin-1 (i.e., less than 0.1ng/mL). The assay may report falsely elevated or falsely decreased results at and near this low level, which may impact patient treatment.”

• Class I recall of Ortho-Clinical Diagnostics Vitros Immunodiagnostic Products Troponin I Reagent Pack, Lots 3151 and 3170, because “a small number of clinical laboratories administering the test reported shifts in quality control results causing the potential for false negative troponin I results at very low levels. A false negative test result would indicate that a person has not had a heart attack or heart muscle injury when it fact they had.”

• Worldwide recall of approximately 300,000 S8 flow generators (Continuous Positive Air Pressure) for treating obstructive sleep apnea, because of a potential risk for a short circuit in the power supply connector.

• Recall of 73,000 Boston Scientific/Guidant implantable cardiac defibrillators in the CONTAK RENEWAL 3 and 4, VITALITY and VITALITY 2 families, because of capacitors that may cause accelerated battery depletion and may “reduce time between elective replacement indicator and end of life to less than three months.”

• Nationwide recall of Ortho-McNeil’s griseofulvin oral suspension for treating ringworm and other fungal infections, because of two reports of glass fragments found in bottles of the liquid formulation.

• Market withdrawal of Permax (pergolide) and generic equivalents—used in combination with levodopa and carbidopa to manage the signs and symptoms of Parkinson’s disease—because some patients treated with the agent in two studies experienced serious damage to their heart valves, compared with patients who didn’t receive the drug.

• Recall of all lots of Woodridge Labs’ DermaFreeze365 Instant Line Relaxing Formula and DermaFreeze365 Neck and Chest products, because several lots tested positive for Pseudomonas aeruginosa bacteria, which may cause serious eye infections, urinary tract infections, respiratory system infections, dermatitis, soft tissue infections, bacteremia, bone and joint infections, gastrointestinal infections, and a variety of systemic infections.

• Class I recall of Smith and Nephew Radio Frequency (RF) Denervation Probes used in the company’s Electrothermal 20S Spine System in RF heat lesion procedures for pain relief, because the product was mislabeled as germ-free, instead of non-sterile.

• Voluntary nationwide recall of Barodon SF’s supplement product V.MAX, because product samples tested by the FDA found it contains aminotadalafil, an analogue of tadalafil, approved for the treatment of erectile dysfunction.

• Voluntary nationwide recall of Cosmos Trading, Inc’s supplement product Rhino Max, because it too contains aminotadalafil.

• Nationwide recall of certain lots of the Gebauer Company’s Salivart Oral Moisturizer, because “some lots do not meet the Company’s internal specification for aerobic microorganisms and mold.”

• Nationwide recall of 292,108 of HoMedics, Inc’s heating pads, because some contain an inadequate connector crimp, “which can lead to a high resistance connection that may generate excessive heat.”

• Class I recall of Davol/Bard’s Composix Kugel Mesh Large Patch, because of the “reasonable probability to cause serious adverse health consequences, including death.”

• Recall of all strengths, sizes, and lots of ApothéCure’s Colchicine compound injectable, because of recent deaths associated with its use.

• Worldwide recall of 42,000 of Defibtech’s Lifeline and ReviveR Automated External Defibrillators with software versions 2.002 and earlier, because the “self-test software may allow a self-test to clear a detected low battery condition. The operator may be unaware of the low battery and the device may not deliver a defibrillation shock, resulting in failure to resuscitate a patient.”

Other Alerts

Plenty of other alerts have been issued thus far in 2007, including:

• FDA proposal that all makers of antidepressants update black box warnings to include warnings about “the increased risks of suicidal thinking and behavior in young adults ages 18 to 24 years old during the first one to two months of treatment.”

• Notification by Genentech of two confirmed serious adverse events of tracheosophageal fistula (one fatal) in a recent clinical study of patients with limited-stage small cell lung cancer who received combination chemotherapy and radiation plus Avastin.

• Notification by the FDA of emerging safety concerns about Zyvox (linezolid) from a clinical study, in which patients treated with linezolid “had a higher chance of death than did patients treated with any comparator antibiotic, and the chance of death was related to the type of organism causing the infection. Patients with Gram positive infections had no difference in mortality according to their antibiotic treatment. In contrast, mortality was higher in patients treated with linezolid who were infected with Gram negative organisms alone, with both Gram positive and Gram negative organisms, or who had no infection when they entered the study.”

• Request by the FDA that all manufacturers of sedative-hypnotic drug products “strengthen their product labeling to include strong language concerning potential risks,” including severe allergic reactions and complex sleep-related behaviors like sleep-driving.

• Notification by Genentech and the FDA of a new Boxed Warning and updated Warnings, Precautions, and Adverse Reactions sections of the prescribing information for Xolair, because of the risk of anaphylaxis when taking the medication.

• FDA notification of new safety information for the erythropoiesis-stimulating agents (ESAs) Aranesp (darbepoetin alfa), Epogen (epoetin alfa), and Procrit (epoetin alfa), because four studies of patients with cancer found a higher chance of “serious and life-threatening side effects or death with use of ESAs.”

• Notification by the FDA and Sanofi-Aventis of a new Boxed Warning for the prescribing information for Ketek (telithromycin) and a new Patient Medication Guide, explaining that two “of the three previously approved indications, acute bacterial sinusitis and acute bacterial exacerbations of chronic bronchitis, were removed from the prescribing information because the balance of benefits and risks no longer support approval of the drug for these indications.”

• Notification by Baxter and the FDA of potential life-threatening medication errors involving two Heparin products—Heparin Sodium Injection 10,000 units/mL, and HEP-LOCK U/P 10 units/mL—when the agents are mistaken for one another because of their shades of blue labeling.

How?

When considering all the above recalls, notifications, and other alerts, one can’t help but ask “Why?” Why do sub-standard devices, drugs, and supplements get approved by the FDA? Why isn’t more testing done before drugs and devices are submitted to the FDA for approval? Why do we have to wait until people die or are seriously injured before knowing of a product’s fault? These questions are answered with more questions.

Is the FDA under-staffed? Is there an overlying desire to get a drug, device, or supplement out to the public to help save lives that could be lost in the time it takes to ensure absolute safety? Is the clinical trial process, already lengthy and arduous, not strict enough? Is the drug-approval process flawed?

Or, is the whole system as good as it can be, and the FDA is ensuring safety to the best of its ability by publishing these alerts, providing necessary information to those who need to know, so that lives can be saved and illness and harm be avoided?

I’d love to know our readers’ takes on the above. Let’s get a dialog going here on mdng.com. Share your thoughts by posting a comment below.